Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 98, NWS La Crosse, WI

August 18, 2019Dodge County, Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2019, 1:12 AM CDT for Dodge County, Mower County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2019, 1:12 AM CDT (06:12 UTC)
Expired
Aug 18, 2019, 2:00 AM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN

The radar

The Minneapolis radar (KMPX), 121 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KARX 180612
SVRARX
MNC039-099-180700-
/O.NEW.KARX.SV.W.0098.190818T0612Z-190818T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
112 AM CDT Sun Aug 18 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Mower County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 200 AM CDT.

* At 111 AM CDT, severe thunderstorms were located along a line
  extending from Morristown to Geneva to near Twin Lakes, moving east
  at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Austin around 130 AM CDT.
  Brownsdale around 135 AM CDT.
  Hayfield and Lyle around 140 AM CDT.
  West Concord around 145 AM CDT.
  Rose Creek around 150 AM CDT.
  Adams around 155 AM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Brookside Campground, County Roads 5 And 6 and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4385 9269 4383 9267
      4350 9266 4350 9305
TIME...MOT...LOC 0611Z 269DEG 42KT 4422 9341 4380 9328 4352 9342 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
3 follow-up statements
973 
WWUS53 KARX 180624
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
124 AM CDT Sun Aug 18 2019

MNC039-099-180700-
/O.CON.KARX.SV.W.0098.000000T0000Z-190818T0700Z/
Mower MN-Dodge MN-
124 AM CDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MOWER AND DODGE COUNTIES...

At 124 AM CDT, severe thunderstorms were located along a line
extending from near Medford to near Hollandale to near Glenville,
moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Austin around 135 AM CDT.
  Hayfield and Brownsdale around 140 AM CDT.
  West Concord and Lyle around 145 AM CDT.
  Rose Creek around 150 AM CDT.
  Adams around 200 AM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Brookside Campground, County Roads 5 And 6 and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4385 9269 4383 9267
      4350 9266 4350 9305
TIME...MOT...LOC 0624Z 269DEG 42KT 4422 9324 4380 9311 4352 9325 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
385 
WWUS53 KARX 180636
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
136 AM CDT Sun Aug 18 2019

MNC039-099-180700-
/O.CON.KARX.SV.W.0098.000000T0000Z-190818T0700Z/
Mower MN-Dodge MN-
136 AM CDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR MOWER AND DODGE COUNTIES...

At 135 AM CDT, severe thunderstorms were located along a line
extending from near Kenyon to near Brownsdale to near London, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Hayfield and Brownsdale around 140 AM CDT.
  West Concord around 145 AM CDT.
  Rose Creek around 150 AM CDT.
  Adams around 155 AM CDT.

Other locations impacted by these severe thunderstorms include County
Roads 20 And 5, Eden, Highway 57 And 570th Street, County Roads 6 And
15, Brookside Campground, County Roads 5 And 6 and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4420 9304 4419 9268 4385 9269 4383 9267
      4350 9266 4350 9305
TIME...MOT...LOC 0635Z 269DEG 42KT 4422 9302 4380 9290 4352 9304 

HAIL...<.75IN
WIND...60MPH
 
$$

JAM
221 
WWUS53 KARX 180652
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
152 AM CDT Sun Aug 18 2019

MNC039-099-180702-
/O.EXP.KARX.SV.W.0098.000000T0000Z-190818T0700Z/
Mower MN-Dodge MN-
152 AM CDT Sun Aug 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR MOWER AND DODGE COUNTIES WILL
EXPIRE AT 200 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.

LAT...LON 4420 9304 4419 9268 4385 9269 4383 9267
      4350 9266 4350 9305
TIME...MOT...LOC 0652Z 269DEG 42KT 4422 9277 4380 9265 4352 9279 

$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 10:49 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 17, 10:49 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1049 PM CDT Sat Aug 17 2019

.SHORT TERM...(This evening through Sunday)
Issued at 213 PM CDT Sat Aug 17 2019

Plenty of features to note in early afternoon observational
analysis. The weak ridging at the surface and aloft that has kept us
dry today continues to push off to the east while a weak shortwave
trough approaches. To the south, a warm front was draped across
northern Illinois westward into Iowa with a fairly sharp
accompanying wind shift. To the northwest, a much stronger shortwave
trough and surface cold front were moving through the Dakotas. Each
of the aforementioned features will play a key role in the weather,
namely precip chances, through the short term period.

The first concern will along the warm front late this afternoon as
the weak shortwave moves through. A few of the CAM solutions
(HRRR/ESRL HRRR) along with the RAP hint at some isolated activity
developing along the front sometime in the 20-23Z timeframe. Latest
SPC mesoanalysis shows around 1000-1500 J/kg of MUCAPE along the
front, so it will just be a matter of how much convergence will be
seen. In addition, around 40 kts of deep layer shear could be enough
to yield some degree of organization to some of the storms, though
veer-back-veer wind profiles won't help.

Attention then turns to further development along and near the warm
front late tonight as a fairly strong low level jet/moisture
transport signal are progged to point into southwestern portions of
the forecast area. Overall trend in the RAP through the day has been
slightly weaker with this feature, but it still remains plenty
strong as of the 17.17Z run to get storms to develop. In addition,
the cold front will be approaching the area around the same time,
with convection well underway ahead of it. While deep layer shear
will be on the downward trend through the night, low to mid level
shear will increase as the low level jet strengthens, and the RAP
has consistently progged 2000-3500 J/kg of MUCAPE to build into the
forecast area prior to convection developing/arriving. While all of
this seems to point toward strong to severe storms, timing won't be
until after midnight (probably closer to 8-9Z), so storms would
likely be elevated, any severe weather reports /hail, wind/
likely being fairly isolated. In addition, while the airmass will
be supportive of heavy rain, the cold front moving in should keep
things fairly progressive and preclude any widespread flooding
threat.

The front will continue eastward on Sunday with perhaps a few
lingering showers during the day, especially southwest WI. Plenty
of cloud cover is expected for much of the day, with temperatures
topping out in the mid 70s to mid 80s.

.LONG TERM...(Sunday night through Saturday)
Issued at 213 PM CDT Sat Aug 17 2019

A glorious Monday is followed by return flow from the south as
high pressure departs to the east. Instability builds during the
day based on consensus of the deterministic 17.12Z models...with
MLCAPE values in the 1500-2500 J/Kg range. This is ahead of a cold
front shifting in from the west. However, warming mid-level
temperatures look to provide a capping inversion that may be hard
to break given the degree of forcing in the low-levels. Low-level
moisture convergence varies along the front, and the moisture
transport signal does as well in the lowest 2 km. Wind shear is
marginal as well but there are suggestions of a mid-level wind max
slightly upstream of the front. So, Tuesday will need to be
monitored for thunderstorm potential as there are at least a few
ingredients that are in play to favor storm development. Forecast
rain chances are in the 30-40% range.

Wednesday-Saturday...
After a cold front moves through, Canadian high pressure builds
into the region. This will bring a refreshingly cooler airmass
into the region as well as drier weather for Wednesday. This dry
period is expected to last through Friday. Later in the week, the
high pressure moves to the east and warmer air returns. Although
low precipitation chances creep back into the region (~20%),
Saturday is questionable regarding precipitation as the flow

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1049 PM CDT Sat Aug 17 2019

A line of strong to severe thunderstorms will move across the TAF
sites in the 08Z to 12Z timeframe tonight producing gusty winds,
brief heavy rainfall, and frequent lightning. Winds gusts of 30 to
40 kts are a good bet and cannot rule out isolated stronger gusts.
Ahead of the line, plan on scattered thunderstorms with lightning
and brief heavy rain the main threats. Plan on IFR conditions with
the thunderstorm activity then MVFR stratus sets up across the
area in the wake of the storms. Conditions gradually improve from
mid Sunday morning into early Sunday afternoon as high pressure
builds in. Valley fog is possible at KLSE after midnight, closer
to sunrise Monday morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...CA
LONG TERM...Aufforth
AVIATION...Wetenkamp
Hazardous weather outlook, Aug 17, 11:12 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1112 PM CDT Sat Aug 17 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ041-053>055-
061-181200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
La Crosse-Vernon-Crawford-Richland-Grant-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will spread across the area
overnight. The main threats from these storms will be damaging
wind, lightning, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Due to the timing, spotter activation may be limited overnight,
but spotters are urged to report in wind gusts or damage observed
if winds are strong enough. Rainfall amounts exceeding an inch
would be appreciated too.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-032>034-042>044-181200-
Taylor-Clark-Buffalo-Trempealeau-Jackson-Monroe-Juneau-Adams-
1112 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected during the overnight hours.
The main threat from these storms is lightning, gusty winds, and
locally heavy rain. Severe weather is expected to mainly stay
southwest of Interstate 94.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will continue Sunday morning, diminishing
through the afternoon. These storms are not expected to be severe,
but they may still produce locally heavy rainfall.

Additional thunderstorm chances will return late Monday night
into Tuesday, but it is too early to discern any potential severe
weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected overnight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 18, 12:44 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1244 AM CDT Sun Aug 18 2019

MNZ086-087-094-180715-
Olmsted-Dodge-Mower-
1244 AM CDT Sun Aug 18 2019

...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT
OLMSTED...MOWER AND DODGE COUNTIES...

At 1241 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Clair to near Wells to 8 miles
southwest of Bricelyn. Movement was east at 50 mph.

These storms have a history of 50 to 60 mph wind gusts and have
produced tree damage.

Locations impacted include...
Rochester, Austin, Dodge Center, Mantorville, Kasson, Stewartville,
Byron, Hayfield, Oronoco, Grand Meadow, Le Roy, Adams, West Concord,
Brownsdale, Lyle, Claremont, Rose Creek, Marion, High Forest and
Lansing.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9305 4419 9236 4385 9234 4385 9245
      4350 9245 4350 9305
TIME...MOT...LOC 0541Z 266DEG 44KT 4410 9395 4376 9376 4345 9390

JAM

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:44 AM CDTSpecial Weather StatementARXDodge, Mower, Olmsted91 min
Aug 18, 2:02 AM CDTSpecial Weather StatementARXFillmore, Wabasha, Winona58 min
Aug 18, 2:55 AM CDTSpecial Weather StatementARXHouston, Winona80 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.